Alert archive / West Virginia / River Flood Warnings in 2018

River Flood Warning 1, NWS Blacksburg, VA

February 10, 2018Greenbrier County, Monroe County, Summers County, West Virginia

NWS Blacksburg, VA issued this river flood warning at Feb 10, 2018, 7:38 PM EST for Greenbrier County, Monroe County, Summers County, West Virginia. It took effect at Feb 11, 2018, 2:25 PM EST. It was in force for 27 hr.

The area

The outline as issued.

The facts

Issued
Feb 10, 2018, 7:38 PM EST (00:38 UTC)
In effect from
Feb 11, 2018, 2:25 PM EST
Expired
Feb 12, 2018, 5:20 PM EST
In force
27 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
Minor

Counties Greenbrier County, WV, Monroe County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 82 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Greenbrier River at Alderson (ALDW2).

Action stage
9 ft
Minor stage
14 ft
Moderate stage
16 ft
Major stage
19 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03183500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

456 
WGUS41 KRNK 110046 CCA
FLWRNK
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING ...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA  
738 PM EST Sat Feb 10 2018

...The National Weather Service Blacksburg Va has issued
a Flood Warning for the following rivers in West Virginia...

  Greenbrier River At Alderson affecting Greenbrier...Monroe and 
  Summers Counties


 ...Moderate to heavy rainfall totaling 2.5 inches through 
    Sunday will cause the Greenbrier River at Alderson to 
    reach minor flood stage Sunday early afternoon, cresting 
    by Sunday evening...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded areas...the water may be much deeper 
than you think.

Listen to noaa weather radio or your favorite media outlet for later 
statements or warnings.

&&

WVC025-063-089-111238-
/O.NEW.KRNK.FL.W.0001.180211T1925Z-180212T2220Z/
/ALDW2.1.ER.180211T1925Z.180212T0000Z.180212T1020Z.NO/
738 PM EST Sat Feb 10 2018

The National Weather Service in Blacksburg Va has issued a 

* Flood Warning for 
  the Greenbrier River At Alderson
* from Sunday afternoon until Monday afternoon
* At 06PM Saturday the stage was 5.2 feet.
* Flood Stage is 14.0 feet. 
* Minor flooding is forecast. 

* Forecast...Rise above flood stage by tomorrow early afternoon and 
  continue to rise to near 15.6 feet by tomorrow evening.The river 
  will fall below flood stage by Monday morning.
* Impact...at 15.0 feet...Farm land along river bank near gage is 
  flooded.
* Flood history...this crest compares to a previous crest of 15.7 
  feet on Jan 31 2013.

&&

LAT...LON 3758 8081 3764 8086 3769 8084 3777 8067
          3781 8043 3776 8035         

$$

Loconto
2 follow-up statements
469 
WGUS81 KRNK 111117
FLSRNK
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BLACKSBURG VA 
617 AM EST Sun Feb 11 2018

...The flood warning continues for the following rivers in West 
Virginia...Virginia..
  Greenbrier River At Alderson affecting Greenbrier...Monroe and 
  Summers Counties 
  Clinch River Near Richlands affecting Tazewell County 


1 to 3 inches of rain with locally higher has fallen across the Greenbrier 
and Clinch River basins, since Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded areas...the water may be much deeper 
than you think.

 Graphical forecast information is available on the internet at 
http://www.weather.gov/rnk (lower case). Click on 'rivers & lakes'.

 
 
The next scheduled statement will be issued by noon today.

&&

WVC025-063-089-111917-
/O.CON.KRNK.FL.W.0001.180211T1925Z-180212T2220Z/
/ALDW2.1.ER.180211T1925Z.180212T0000Z.180212T1020Z.NO/
617 AM EST Sun Feb 11 2018

the Flood Warning continues for
  the Greenbrier River At Alderson.
* from this afternoon until Monday afternoon
* at 05AM Sunday the stage was 8.6 feet and rising.
* Flood stage is 14.0 feet.
* Forecast to rise above flood stage by this afternoon and continue 
  to rise to near 15.6 feet by this evening. The river will fall 
  below flood stage by early tomorrow.
* Impact...at 15.0 feet...Farm land along river bank near gage is 
  flooded.
* Flood history...this crest compares to a previous crest of 15.7 
  feet on Jan 31 2013.

&&

LAT...LON 3758 8081 3764 8086 3769 8084 3777 8067
          3781 8043 3776 8035         

$$

VAC185-111917-
/O.CON.KRNK.FL.W.0002.000000T0000Z-000000T0000Z/
/RLRV2.1.ER.180211T0815Z.180211T0954Z.000000T0000Z.NO/
617 AM EST Sun Feb 11 2018

the Flood Warning continues for
  the Clinch River Near Richlands.
* until further notice. 
* at 06AM Sunday the stage was 10.2 feet and slowly rising.
* Flood stage is 10.0 feet.
* Impact...at 10.0 feet...Water begins to flood baseball field near 
  water treatment plant.
* Flood history...this crest compares to a previous crest of 10.7 
  feet on Apr 24 2017.

&&

LAT...LON 3705 8182 3711 8189 3720 8154 3713 8146
          3704 8171                   

$$
594 
WGUS81 KRNK 111610
FLSRNK
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BLACKSBURG VA 
1110 AM EST Sun Feb 11 2018

...The Flood Warning is cancelled for the following rivers
in West Virginia...
 
  Greenbrier River At Alderson affecting Greenbrier...Monroe and 
  Summers Counties
 
 Rainfall and snowmelt across the Greenbrier River basin was significantly
 less than what was forecast last night and early this morning. The reduced
 amounts will keep the Greenbrier from reaching flood stage. The river is
 now forecast to crest around 12 feet late tonight, about 2 feet below 
 minor flood stage. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded areas...the water may be much deeper 
than you think.

 Graphical forecast information is available on the internet at 
http://www.weather.gov/rnk (lower case). Click on 'rivers & lakes'.
 
This the final scheduled statement for this event.

&&

WVC025-063-089-111640-
/O.CAN.KRNK.FL.W.0001.000000T0000Z-180212T2220Z/
/ALDW2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1110 AM EST Sun Feb 11 2018

the Flood Warning is cancelled for
  the Greenbrier River At Alderson.
* until Monday afternoon. 
* at 10AM Sunday the stage was 9.5 feet.
* Flood stage is 14.0 feet.
* The river will crest around 12 feet late tonight.
* Impact...at 12.0 feet...Minor flooding starts along portions of Route 3 
  downstream from Alderson near Eagle Branch.

&&

LAT...LON 3758 8081 3764 8086 3769 8084 3777 8067
          3781 8043 3776 8035         

$$

pc

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this river flood warning went out at Feb 10, 6:38 PM EST, 1 hour earlier.

Area forecast discussion, Feb 10, 6:38 PM EST, 1 hour before
Area Forecast Discussion
National Weather Service Blacksburg VA
638 PM EST Sat Feb 10 2018

.SYNOPSIS...
A front to the west will stall overnight allowing for a
soaking rain to impact the region into Monday. The front will
eventually move through on Monday and be replaced by high pressure
for Tuesday and Wednesday.  Another cold front will move through the
forecast area late in the week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 638 PM EST Saturday...Many locations in the VA/NC
Piedmont are currently experiencing a good amount of fog, as
these areas have cleared from rain at least temporarily.
Lynchburg, Danville and Brookneal have seen visibilities in fog
as low as 1/4 SM, and this fog also extends down into the NC
Triad, especially in the Greensboro area. Further west, we also
see some patchy mist or fog interspersed with light/moderate
rains, but visibilities here are expected to be a little greater
given start of heavier rains (mentioned below). I've added
patchy fog across essentially much of the forecast area through
tonight, and also issued a special weather statement to address
fog potential, with stronger wording for occasional, though
transient, dense fog in the Piedmont.

Steady light to moderate rain has now overspread most locations
from the VA/NC foothills westward. However, an uptick in
rainfall intensity is anticipated for these locations through 8
PM through extrapolation of heavier bands of rain in the TN
Valley and per high-resolution model guidance. Do think that the
WRF-NMM model is a bit aggressive in terms of simulated
reflectivity and rain totals. For timing purposes, I shaped
PoPs using a blend of some of the better-performing HRRR and
3-km NAM into the current forecast. Would expect onset of
steadiest moderate to heavy rain to be around 01-02z in the far
southwest and advancing to the northeast/east as the overnight
progresses. Main message is that the first burst of heavier
rains is expected during the late-evening/overnight hours.

At least in the next 3-6 hrs, will need to keep close watch on
rivers/streams in Tazewell County and into the upper reaches of
the Tennessee River with the approach of steadier/heavier
rainfall. Already noting some modest to moderate response on
some of these river gages in the Clinch and Holston basins.

No other changes needed to other elements attm.

Previous discussion issued at 345 PM...

Cloud cover will continue to be persistent over the region
through the forecast period. Temperatures will struggle to warm
as high as previously forecast however there really is no
diurnal trend to speak of during this time period. That being
said, temperatures may continue to warm a few more degrees after
the typical peak heating time under strong southerly flow, per
high resolution guidance. During the evening, forecast lows will
not vary much from the forecast highs with several high-minimum
temperature records in play for the 11th. Winds will be light
for much of the forecast period but will tick up a bit in the
early morning hours into the day Sunday as the low center passes
just to the west of the region.

The band of rain that traversed the forecast area earlier in the day
continues to pour on the northern counties. A surface boundary to
the west will stall near the region overnight. The baroclinic zone
associated with that boundary will begin to impact the region this
afternoon as it enters from the west. This combination will make for
conditions of regularly moderate or heavier intensity rain across
much of the forecast period through Sunday.

During the afternoon on Sunday, a significant warmup into the 60s
for many under continued strong southerly flow can be expected.
Further, as the low passes nearest the region early morning into the
day tomorrow shear will increase and slight chances for
thunderstorms will exist, mainly in the piedmont.

The flood watch remains for areas near the Blue Ridge and west
through 7AM Monday.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 240 PM EST Saturday...

Overall little change this period as front stays situated along and
just south of the forecast area Sunday night into Monday. Question
will be drying out on the northwest side before colder air works in
changing any precip to a wintry type. At the moment models are
leaning toward little wintry precip across the Alleghanys into WV,
with the colder air staying further north, so all rain for us.

The rain will be more numerous Sunday evening, then in the southeast
Monday as another wave of low pressure moves along the front across
GA/SC with easterly flow keeping deeper moisture in the Carolinas
and southern VA.

Strong high over the Great Lakes looks to push the precip further
south by Monday night, but on the backside an inverted trough sets
up along the southern Appalachians. Though deeper moisture is gone,
low level moisture remains so kept chance pops around for most of
the forecast area. May start to see wintry precip, light in intensity
by late Monday night/early Tuesday as colder air works into the low
levels as a wedge sets up. At the moment, have it as rain vs snow.

Temps this period will be close to normal.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 300 PM EST Saturday...

Somewhat active pattern as southwest flow becomes more zonal
midweek. High pressure works over the area but models are slow in
dispelling all the moisture such that will keep low chance pops
around. Front arriving Thursday will slide in from the northwest,
then orient itself from east to west keeping a fairly decent threat
of rain Thursday into possibly Friday. Still a lot of variability in
the models on this set up. Therefore kept pops around into Saturday.
If colder air can push in with the front set up to our south, we
could see another shot of wintry wx, though upper pattern favors
more rain vs wintry mix as opposed to snow, with wedge in place, but
for now keeping it rain vs snow.

Temperatures will be seasonably cool Tuesday with wedge, then we
warm up Wed-Thu, with some cool down Fri-Sat.

&&

.AVIATION /23Z SATURDAY THROUGH THURSDAY/...
As of 638 PM EST Saturday...

Significant impact to aviation operations in the 00z TAF period
from IFR to LIFR conditions from both ceilings, fog and heavier
rains, mtn obscuration as well as low-level wind shear.

With very few exceptions, most TAFs are presently IFR to LIFR.
LIFR fog is most common in the Piedmont (affecting Lynchburg
and Danville) as these areas have cleared of rain, while MVFR-
IFR visibilities in rain/fog more common across the rest of the
TAFs. Would expect fog to thin as heavier rains move in after
02z, but visbys still commonly 2-4 SM in moderate to at times
heavy rain overnight. Ceilings generally expected to be rather
stable LIFR/IFR. Strong winds aloft will also contribute to
areas of low-level wind shear tonight into early morning Sunday
as winds will be light to calm.

Likely to have continued moderate/heavy rain lingering into the
early morning hours, but a little bit of a break should allow
for more IFR to MVFR conditions by late morning. Next round of
rain and even some possible thunder toward Sunday afternoon.
Timing this next round of rain is low and will only leave VCSH
or a VFR -RA late in the TAF period. South winds increase to
6-12 kts Sunday.

Moderate confidence in ceilings. Low to moderate confidence in
visbys. High confidence in winds.

Extended Aviation Discussion...

Mainly MVFR ceilings and reduced visibilities will continue
through Sunday night. High pressure begins to build into the
region Monday and ceilings are expected to lift to VFR at most
locations, with some upslope low clouds still probable at
KBLF/KLWB.

A low level wedge will then develop by Tuesday as a
weak system scoots by to the south and helps low level moisture
return into Tuesday night. This may keep sub- VFR around wit
low ceilings again Tuesday/Tuesday night before some slow
improvement occurs as the wedge weakens on Wednesday.

&&

.HYDROLOGY...
As of 350 PM EST Saturday...

Flood watch remains in effect from this evening through Monday
morning for areas near the Blue Ridge and West.

The entire forecast area is expected to get 1-4 inches of rain
from Saturday through Monday, with the heaviest rain expected to
occur on Sunday. Streams across the entire service area are
expected to rise, with significant rises anticipated for
mountain streams. The headwaters of the Greenbrier River and
upper reaches of the James River will also receive contributions
from snowmelt. This will add to the flood potential.

At this time, the river basin which will likely be most effected
from snowmelt is the Greenbrier. Upwards of an inch of liquid
equivalent water is suspended within the snowpack. If this snow
melts at the same time as the occurrence of the heaviest rain,
then flooding will become likely along the Greenbrier River.
Confidence is increasing that minor to potentially moderate
flooding may occur during the Sunday to Monday time frame for
the Greenbrier River at Alderson.

Those living particularly along the Greenbrier River should
begin taking precautions. The river level at Alderson is already
half bank full from the previous rain event, which means it
will not take as long to reach flood stage if heavy rain occurs
upstream.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch through Monday morning for VAZ007-009>020-022>024-
     032>035.
NC...Flood Watch through Monday morning for NCZ001>003-018-019.
WV...Flood Watch through Monday morning for WVZ042>044-507-508.

&&

SYNOPSIS...JR
NEAR TERM...AL/JR
SHORT TERM...KK/WP
LONG TERM...KK/WP
AVIATION...AL/JR
HYDROLOGY...KK/PM
Hazardous weather outlook, Feb 10, 3:42 PM EST, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
342 PM EST Sat Feb 10 2018

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508-
112045-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
342 PM EST Sat Feb 10 2018

...FLOOD WATCH IN EFFECT FROM 7 PM EST THIS EVENING THROUGH MONDAY
MORNING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-020-VAZ043>047-058-059-112045-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
342 PM EST Sat Feb 10 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Feb 10, 5:21 PM EST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
521 PM EST Sat Feb 10 2018

NCZ004>006-020-VAZ043>047-058-059-110100-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
Including the cities of Danbury, Eden, Yanceyville, Yadkinville,
Martinsville, Danville, Lynchburg, Appomattox, South Boston,
and Keysville
521 PM EST Sat Feb 10 2018

...Areas of fog will persist into the evening...

Surface observations and satellite imagery indicate areas of fog
has developed across a large portion of the Virginia and North
Carolina Piedmont late this afternoon. Visibilities in the fog
have been as low as one-quarter mile at times at Lynchburg,
Danville and Brookneal, VA. Though visibility may drop to as low
as one-quarter mile for short periods across the Piedmont,
visibilities between one-half and 2 miles should be common in fog
until steady rain moves in after 8 PM.

Travelers are advised to be prepared for sudden changes in
visibility in fog. If fog is encountered, drive at reduced speeds
and use low-beam headlights.

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-
508-110100-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-
Amherst-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
Including the cities of West Jefferson, Sparta, Dobson, Boone,
Wilkesboro, Tazewell, Marion, Bland, Pearisburg, Wytheville,
Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale,
Volney, Galax, Floyd, New Castle, Clifton Forge, Covington,
Hot Springs, Roanoke, Salem, Fincastle, Lexington, Buena Vista,
Stuart, Rocky Mount, Bedford, Amherst, Bluefield, Flat Top,
Hinton, Hix, Union, Lewisburg, White Sulphur Springs, Alderson,
Quinwood, Duo, and Rainelle
521 PM EST Sat Feb 10 2018

...Steady rain and areas of patchy fog through mid-evening...

Areas of patchy mist or fog have developed in the light to
moderate rain across southeast West Virginia southeastward into
the Blue Ridge and foothills of Virginia and North Carolina.
Observations indicate visibilities in mist or fog have been
between 1 to 4 miles. As steady moderate to heavy rain moves in
through 8 PM, fog should then begin to thin out with visibilities
improving.

Wet ground and foggy conditions will lead to difficult travel
conditions at times. This will especially be the case in common
fog trouble spots such as along Interstate 77 near the Fancy Gap
area.

Travelers are advised to be prepared for sudden changes in
visibility in fog. If fog is encountered, drive at reduced speeds
and use low-beam headlights.

Loconto

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 7:12 PM ESTAreal Flood AdvisoryRNKMercer, Summers6 hr
Feb 10, 9:57 PM ESTAreal Flood AdvisoryRNKGreenbrier, Monroe6 hr
Feb 10, 11:35 PM ESTFlash Flood WarningRNKMercer, Summers6 hr
Feb 11, 2:52 AM ESTAreal Flood WarningRNKMonroe6 hr
Feb 11, 5:29 AM ESTAreal Flood WarningRNKMercer, Summers6 hr
Feb 11, 8:50 AM ESTAreal Flood AdvisoryRNKMonroe, Summers4 hr
Feb 11, 11:31 AM ESTAreal Flood AdvisoryRNKMercer, Summers16 hr

Nearby

River Flood Warnings in West Virginia, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.